Introduction: Pulmonary toxicity of delayed onset is a rare complication of B-lymphocyte depleting antibody therapy and has been almost exclusively reported in older patients with B-cell malignancies.
Aims: To describe a pediatric patient with rituximab-associated lung injury (RALI), to systematically analyze previous reports of pulmonary complications, and to summarize common clinico-pathological features, treatment, and outcome.
Results: A teenage boy with focal segmental glomerulosclerosis (FSGS) presented with progressive dyspnea, fever, hypoxemia and fatigue 18 days after the completion of a second course of rituximab infusions for calcineurin inhibitor-dependent nephrotic syndrome. Respiratory symptoms started while he received high-dose prednisone for persistent proteinuria. Bilateral, diffuse ground-glass infiltrates corresponded to the presence of inflammatory cells in the bronchioalveolar lavage fluid. Empiric antibiotic treatment including clarithromycin was given, but the microbiological work-up remained negative. Serum IgE, C3, and C4 concentrations were normal. He recovered within 3 weeks after onset.We systematically reviewed 23 reports describing 30 additional cases of rituximab-associated lung disease. Twenty eight patients had received rituximab for B-cell malignancies, one for graft-versus-host disease and one for immune thrombocytopenia. Median age was 64 years (interquartile range [IQR] 58-69 years). Seventy one percent received concomitant chemotherapy. Time to onset from the last rituximab dose was 14 days (IQR 11-22 days). Eleven of 31 patients required mechanical ventilation, and 9 died (29%). Ventilation was a significant predictor of fatal outcome (odds ratio 46.7; confidence interval 9.5-229.9). High dose glucocorticoid therapy did not improve survival or prevent severe lung disease or death.
Conclusions: With the expanding use of rituximab for novel indications, additional cases of RALI affecting younger age groups are expected to emerge. Mechanical ventilation predicts poor outcome. Glucocorticoids may not be protective.
Copyright 2009 Wiley-Liss, Inc.